The effect of Sarin

BY SABRINA EDWARDS '20 

On Tuesday, April 4, videos and eyewitness accounts surfaced on the internet detailing a reported chemical attack in Syria that killed at least 70 people, according to CNN. According to doctors who reported to CNN, but requested anonymity for security reasons, there is no confirmation of what chemical agent was used, though all of the symptoms of those affected matched the symptoms of sarin gas exposure.

According to the National Institute for Occupational Safety and Health, Sarin, also known as GB or zarin, is an anticholinergic developed originally as a pesticide by the Nazis. The substance’s original creators judged it too harmful for general use as a pesticide, and it wasn’t used extensively until 1988 when it was used by Saddam Hussein to kill as many as 5,000 Kurds in a small, northern Iraqi village. Sarin itself is a clear, odorless liquid that was outlawed by the Chemical Weapons Convention of 1993 and is classified as a Schedule 1 substance — substances that have no use out- side of chemical warfare and whose production must be reported to the Organization for the Prohibition of Chemical Weapons.

As an anticholinergic — a substance that blocks the neurotransmitter acetylcholine, which affects muscle use and function — it has dangerous effects on the smooth muscles of the body. Smooth muscles are present throughout the body, including in the lungs, gastrointestinal system and urinary tract. Some anticholinergic substances are used to combat issues with these smooth muscles, like gastrointestinal or respiratory disorders. However, sarin’s effect on the body is to essentially “turn off” nerve endings in muscles. According to Lawfare blog, Clyde Snow, the head of the forensic team in charge of investigating the 1988 attack in Iraqi Kurdistan, death can occur within one minute of inhalation of even a small amount of sarin as it causes the lung muscles to paralyze. The CDC states in their Nerve Agents section, “exposure to sarin can cause death in minutes. A fraction of an ounce (1 to 10 mL) of sarin on the skin can be fatal.”

Compared to other nerve gases, sarin converts from a liquid to a gas relatively easily, making it even more dangerous than other similar nerve gases. According to the CDC, as a substance most commonly disseminated through the air, “Sarin can be absorbed into the body by inhalation, ingestion, skin contact or eye contact.” The CDC also states that skin or eye exposure to large amounts of sarin can result in symptoms within seconds to minutes after exposure.

Symptoms of sarin gas exposure include contracted pupils, nausea, vomiting, abdominal pain, convulsions, lethargy, sweating, paralysis, asphyxiation, and eventually death. Though activist groups have not yet been able to test the victims for sarin gas exposure, images and film from the sites as well as anonymous confirmations from doctors on site have confirmed that many of the symptoms of sarin gas were present. If proven to be a sarin gas attack, the attack would be the most recent, but not the first use of the weapon in the region. The UN had an emergency session this past week to begin investigations into the attack and potentially also into the ownership of the substance.

Mount Holyoke News

Mount Holyoke News , Blanchard Campus Center, 50 College Street, South Hadley, MA, 01075